Alert archive / Alabama / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 2, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Feb 24, 2016, 12:36 AM CST for Colbert County, Franklin County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 24, 2016, 12:36 AM CST (06:36 UTC)
- Expired
- Feb 24, 2016, 1:00 AM CST
- In force
- 24 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Colbert County, AL, Franklin County, AL
The radar
The Columbus AFB radar (KGWX), 94 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
551
WUUS54 KHUN 240636
SVRHUN
ALC033-059-240700-
/O.NEW.KHUN.SV.W.0002.160224T0636Z-160224T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1236 AM CST WED FEB 24 2016
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL COLBERT COUNTY IN NORTHWESTERN ALABAMA...
EASTERN FRANKLIN COUNTY IN NORTHWESTERN ALABAMA...
* UNTIL 100 AM CST
* AT 1235 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELGREEN...
OR NEAR RUSSELLVILLE...MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...PHIL CAMPBELL...LITTLEVILLE...SPRING VALLEY...SPRUCE
PINE...NEWBURG...DUKETON...PLEASANT RIDGE...THARPTOWN AND ISBELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3468 8764 3460 8751 3458 8751 3457 8752
3457 8753 3448 8753 3431 8776 3431 8778
3442 8791
TIME...MOT...LOC 0635Z 221DEG 43KT 3443 8779
HAIL...0.75IN
WIND...60MPH
$$
70/DD1 follow-up statement
871
WWUS54 KHUN 240703
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
103 AM CST WED FEB 24 2016
ALC033-059-240711-
/O.EXP.KHUN.SV.W.0002.000000T0000Z-160224T0700Z/
FRANKLIN AL-COLBERT AL-
103 AM CST WED FEB 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COLBERT AND
EASTERN FRANKLIN COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3468 8764 3460 8751 3458 8751 3457 8752
3457 8753 3448 8753 3431 8776 3431 8778
3442 8791
TIME...MOT...LOC 0659Z 221DEG 43KT 3443 8779
$$
70/DDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 10:59 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Feb 23, 10:59 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1059 PM CST TUE FEB 23 2016
.UPDATE...
FOR 06Z TAFS
&&
.DISCUSSION...
/ISSUED 958 PM CST TUE FEB 23 2016/
THE 03Z SURFACE ANALYSIS SHOWS THE CENTER OF THE LOW PRESSURE OVER
NORTHERN MS...WITH A COLD FRONT TRAILING SOUTH ALONG THE I-55
CORRIDOR...AND A WARM FRONT JUST TO THE SOUTH OF THE FORECAST AREA.
AS THE PARENT UPPER LOW CONTINUES TO PUSH NE INTO THE MID SOUTH
REGION OVER THE NEXT FEW HOURS...THE SURFACE LOW WILL MOVE NORTHEAST
INTO MIDDLE TN...BRINGING THE WARM SECTOR OVER THE SOUTHERN PORTIONS
OF THE FORECAST AREA. WIND PROFILES CONTINUE TO BE FAVORABLE FOR
STRONG TO SEVERE STORMS...THANKS TO THE STRONG LLJ...HOWEVER GIVEN
THE LACK OF INSTABILITY SO FAR...MOST OF THE ACTIVITY HAS WEAKENED AS
IT CROSSES INTO THE CWA. ALTHOUGH THE NARROW WINDOW WILL EXIST JUST
ALONG THE FRONT...FEEL THAT THE THREAT FOR WIDESPREAD STRONG TO
SEVERE THUNDERSTORMS WILL REMAIN LIMITED. THE STRONG UPPER LOW WILL
PROVIDE SOME SUBSTANTIAL COOLING ALOFT...WHICH MAY HELP TO PRODUCE
SMALL TO MARGINALLY SEVERE HAIL...ALONG WITH THE THREAT FOR DAMAGING
STRAIGHT LINE WINDS IF ANY OF THE STORMS BECOME SURFACE BASED.
THE FLASH FLOODING THREAT HAS DIMINISHED AS WELL...GIVEN THE
GENERALLY STRATOFORM LIGHT TO MODERATE RAIN. THAT'S NOT TO SAY THAT
THERE WILL NOT BE ANY NUISANCE FLOODING IF THE HEAVIER
SHOWERS/THUNDERSTORMS REACH THE AREA...HOWEVER THIS WILL LIKELY BE A
LIMITED OCCURRENCE. OUTSIDE OF THUNDERSTORM AREAS...WINDS WILL
CONTINUE TO STRENGTHEN AS THE PRESSURE GRADIENT TIGHTENS WITH THE
DEEPENING LOW. SEVERAL UPSTREAM OBS HAVE REPORTED GUSTS UP TO 35
MPH...AND THIS WILL TRANSLATE EASTWARD THROUGH THE OVERNIGHT HOURS
AND INTO WEDNESDAY. THEREFORE...THE WIND ADVISORY WILL REMAIN VALID
ACROSS THE TN VALID THROUGH TOMORROW NIGHT.
THE ONLY CHANGES MADE TO THE PREVIOUS FORECAST WAS TO ADJUST THE
WEATHER TO REMOVE THE SEVERE WORDING. ALSO TWEAKED THE HOURLIES TO
ACCOUNT FOR CURRENT TRENDS. OTHERWISE THE REST OF THE FORECAST
REMAINS ON TRACK.
73
&&
.AVIATION...
FOR 06Z TAFS...A STRONG SFC LOW...CENTERED OVER NERN MS ATTM...WILL
CONTINUE TO MOVE NE THRU THE FCST PERIOD. THE SFC LOW WILL BE
OVER THE OHIO VALLEY BY 00Z WEDNESDAY. THIS TRACK OF THE SFC LOW (AND
THE UPPER LOW) WILL KEEP THE CHC OF PCPN IN THE TAFS THRU THE END OF
THE FCST PERIOD. SHRA AND A FEW TSRA WILL BE POSSIBLE THRU
09Z...AFTER 09Z EXPECT MAINLY SCT SHRA. OTHERWISE MVFR/IFR
CONDITIONS WILL CONTINUE FOR BOTH TAF SITES FOR THE NEXT 24 HOURS.
007
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR ALZ001>010-016.
WIND ADVISORY UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR ALZ001>010-016.
TN...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR TNZ076-096-097.
WIND ADVISORY UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR TNZ076-096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.Hazardous weather outlook, Feb 23, 7:49 PM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 749 PM CST TUE FEB 23 2016 ALZ001>010-016-TNZ076-096-097-241200- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 749 PM CST TUE FEB 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... A STRONG LOW PRESSURE AREA WILL MOVE ACROSS THE REGION TONIGHT THROUGH EARLY WEDNESDAY MORNING AND BRING A ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS TO THE TENNESSEE VALLEY. THE PRIMARY THREATS ARE DAMAGING WIND GUSTS...HAIL AND LOCALLY HEAVY RAINFALL. A BRIEF TORNADO REMAINS POSSIBLE. ADDITIONAL RAINFALL WILL TOTAL AROUND ONE INCH TONIGHT WITH LOCALLY HIGHER AMOUNTS. VERY SATURATED GROUND CONDITIONS ARE ALREADY PRESENT ACROSS THE TENNESSEE VALLEY AND THE ADDITIONAL RAINFALL WILL LIKELY LEAD TO ISOLATED INSTANCES FLOODING...ESPECIALLY IN LOW-LYING AREAS WITH POOR OR SLOW DRAINAGE. A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY AFTERNOON. STRONG GRADIENT WINDS WILL ACCOMPANY THIS SYSTEM AND PREVAILING WINDS OUTSIDE OF THUNDERSTORMS AROUND 25 TO 30 MPH WITH GUSTS UPWARDS OF 40 MPH ARE POSSIBLE. HIGHER ELEVATIONS OF NORTHEASTERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE COULD SEE GUSTS APPROACHING 50 MPH. A WIND ADVISORY IS IN EFFECT FROM 9 PM THIS EVENING TO WEDNESDAY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... STRONG WINDS WILL CONTINUE TO IMPACT THE REGION WITH SPEEDS AROUND 20 TO 25 WITH GUSTS UPWARDS OF 40 MPH POSSIBLE ON WEDNESDAY. HIGHER ELEVATIONS OF NORTHEASTERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE WILL CONTINUE TO SEE GUSTS UPWARDS OF 50 MPH THROUGH WEDNESDAY EVENING. A WIND ADVISORY IS IN EFFECT UNTIL WEDNESDAY EVENING. FLOODING WILL REMAIN A CONCERN THROUGH WEDNESDAY AFTERNOON AS RUNOFF FROM HEAVY RAINFALL WEDNESDAY MAKES ITS WAY INTO STREAMS AND RIVERS. A FLOOD WATCH IS IN EFFECT THROUGH 3 PM WEDNESDAY. A LIGHT WINTRY MIX OF RAIN OR SNOW IS THEN POSSIBLE LATE WEDNESDAY NIGHT THROUGH EARLY THURSDAY MORNING...AS PRECIPITATION BEGINS TO TAPER OFF ACROSS THE AREA FROM THE WEST. LITTLE TO NO ACCUMULATIONS ARE EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE NEEDED THIS EVENING THROUGH WEDNESDAY MORNING.
In the hours before
Special weather statement, Feb 23, 6:42 PM CST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 642 PM CST TUE FEB 23 2016 ALZ001-002-240115- LAUDERDALE AL-COLBERT AL- 642 PM CST TUE FEB 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE AND WESTERN COLBERT COUNTIES UNTIL 715 PM CST... AT 642 PM CST...DOPPLER RADAR INDICATED A STRONG SHOWER 9 MILES NORTH OF BELGREEN...OR 12 MILES NORTHWEST OF RUSSELLVILLE...MOVING NORTH AT 35 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHEROKEE...WATERLOO...POSEY LOOP...WRIGHT...THREET...SRYGLEY CHURCH...RED ROCK...MT HESTER AND BARTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER UNTIL THIS STORM HAS PASSED. && LAT...LON 3500 8809 3500 8778 3457 8786 3458 8801 TIME...MOT...LOC 0042Z 181DEG 30KT 3460 8792 KULA
Special weather statement, Feb 23, 10:32 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1032 PM CST TUE FEB 23 2016 ALZ006>010-016-240700- MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN- 1032 PM CST TUE FEB 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR GUSTY WINDS UNTIL MIDNIGHT... A WAVE OF GUSTY WINDS WAS SPREADING FROM CENTRAL INTO NORTHEAST ALABAMA. WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE...ESPECIALLY ATOP THE HIGHER ELEVATIONS OF SAND AND LOOKOUT MOUNTAINS. THE WINDS WILL BE STRONG ENOUGH TO KNOCK DOWN TREE BRANCHES AND SMALL TREES. MOTORISTS SHOULD BE ALERT FOR SUDDEN GUSTS OF WIND, PARTICULARLY IN HIGH PROFILE VEHICLES, AND ON NORTH SOUTH RUNNING HIGHWAYS. BE ALERT FOR TREES OR OTHER DEBRIS ON AREA ROADWAYS.
Special weather statement, Feb 23, 11:54 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1154 PM CST TUE FEB 23 2016
ALZ003-240645-
FRANKLIN AL-
1154 PM CST TUE FEB 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL
1245 AM CST...
AT 1154 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
TREMONT...OR 11 MILES EAST OF FULTON...MOVING NORTHEAST AT 45 MPH.
PENNY SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...PHIL CAMPBELL...BELGREEN...VINA...HODGES...ATWOOD...
LITTLE BEAR CREEK RESERVOIR...SPRUCE PINE...DUKETON AND ISBELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 3439 8816 3457 8782 3457 8775 3440 8761
3431 8782 3432 8817
TIME...MOT...LOC 0554Z 237DEG 37KT 3426 8820
70/DDLocal storm report, Feb 24, 12:12 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1212 AM CST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM NON-TSTM WND DMG 3 SW STEVENSON 34.83N 85.88W
02/24/2016 JACKSON AL EMERGENCY MNGR
MULTIPLE TREES DOWN NEAR THE INTERSECTION OF COUNTY ROAD
137 AND COUNTY ROAD 45 IN STEVENSON. POWER IS OUT.
&&
CSTUMPFThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 6:08 PM CST | Special Weather Statement | HUN | Franklin | 37 min |
| Feb 23, 6:42 PM CST | Special Weather Statement | HUN | Colbert | 33 min |
| Feb 23, 11:54 PM CST | Special Weather Statement | HUN | Franklin | 51 min |
| Feb 24, 12:10 AM CST | Areal Flood Warning | HUN | DeKalb | 16 hr |
| Feb 24, 12:39 AM CST | Areal Flood Warning | HUN | Madison | 6 hr |
| Feb 24, 12:59 AM CST | Special Weather Statement | HUN | Lawrence | 46 min |
| Feb 24, 1:05 AM CST | Special Weather Statement | HUN | Cullman | 40 min |
| Feb 24, 1:27 AM CST | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 33 min |
| Feb 24, 1:58 AM CST | Severe Thunderstorm Warning | HUN | Madison, Marshall, Morgan | 32 min |
| Feb 24, 2:30 AM CST | Special Weather Statement | HUN | DeKalb, Jackson | 45 min |
| Feb 24, 4:00 AM CST | Special Weather Statement | HUN | DeKalb, Jackson, Marshall | 60 min |
| Feb 24, 6:16 AM CST | Areal Flood Warning | HUN | DeKalb, Marshall | 6 hr |
| Feb 24, 6:48 AM CST | Areal Flood Warning | HUN | Madison | 3 hr |
| Feb 24, 9:43 AM CST | Areal Flood Warning | HUN | Madison | 6 hr |
| Feb 24, 10:10 AM CST | River Flood Warning | HUN | Jackson, Madison, Marshall | 32 hr |
| Feb 24, 3:57 PM CST | Areal Flood Warning | HUN | DeKalb | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.